Introduction: Despite being an overall safe drug, several long-term adverse effects are associated with proton pump inhibitors (PPIs). The link between PPI use and gastric neuroendocrine tumors (NETs), gastric adenocarcinomas and Barretts esophagus progression gastric cancers has been investigated due to PPI-induced hypergastrinemia.Areas covered: The pathophysiological mechanisms underlying PPI exposure and gastric NETs, gastric adenocarcinomas and Barretts esophagus progression are discussed. The quality of randomized control studies, cohort studies and case reports investigating the link between gastric cancers and PPIs are examined. Recommendations for clinicians are provided.Expert opinion: PPIs cause a hypergastrinemic state, increasing enterochromaffin-like cell dysplasia and risk of gastric NET development, increasing gastritis severity in the context of Helicobacter pylori infection, and progression of carcinogenesis in a certain predisposed subset of Barretts esophagus patients. There are case reports of PPI-induced gastric NETs and adenocarcinomas as consequences of these effects. In pernicious anemia and chronic gastritis, clinicians should be aware of potential increased risk of gastric NET development with chronic PPI use in these patients. Eradication status of H. pylori prior to commencing long-term PPI therapy should be established to reduce the risk of severe atrophic gastritis and development of gastric dysplasia.
- adverse effects
- Barrett's esophagus
- cardioesophageal carcinoma
- gastric adenocarcinomas
- gastric neuroendocrine tumors
- Helicobacter pylori infection
- proton pump inhibitors